Public Service Announcement: Suspected Heroin Overdoses in Sarasota

SARASOTA, Fla. – July 15, 2015 – 8:30 a.m.

The Sarasota Police Department is currently investigating several overdoses that occurred over the weekend. One individual died and two survived in less than 72 hours as a result of a suspected heroin overdose. It will be several weeks before toxicology results are returned. Victims who survived have told Officers they used heroin prior to overdosing. It’s unknown, at this time, what is being mixed with the heroin, if anything.

Sarasota Police encourage people that have a family member or friend that is a known heroin drug user, check on their well-being and share the potential risks associated with taking this drug. The Sarasota Police Department does not encourage the use of illegal drugs in any way. Heroin use, specifically, is especially dangerous because those selling the drugs are cutting it with other unknown drugs in order to make a profit.

In March 2015, the Drug Enforcement Administration (DEA) issued a nationwide alert about the dangers of fentanyl and fentanyl laced compounds. Fentanyl is commonly laced in heroin, causing significant problems across the country, particularly as heroin abuse has increased.

Heroin can be sold as a white, off-white or brown powder. The drug can be smoked, snorted or injected into a vein. Before using it, a user may dissolve it by burning it in a spoon. Heroin is a fast-acting opiate that can give a user a surge of euphoria when used.

Actions of Heroin Use

• Vomiting & Scratching

• Slurred Speech

• Complain of Constipation & Nausea

• Neglect of Grooming & Failure to Eat

• Covering Arms with Long Sleeves

Anyone with knowledge of a person or persons distributing heroin is asked to contact the Sarasota Police Department at 941-316-1199 or leave an anonymous tip with Crime Stoppers by calling 941-366-TIPS (8477). A phone call could save the life of a loved one and help to remove this drug from our streets.